Winter Storm, Ashland
- When
- April 2, 4:00 AM EST to April 3, 11:00 AM EST
- Where
- Ashland forecast zone
- Property damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
A strong area of low pressure moved northeast from Texas to western Pennsylvania during the early morning hours of the April 2nd. Heavy wet snow fell across Northeast Ohio during the day on the 2nd, and strong winds of up to 50 mph were reported.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A strong area of low pressure moved northeast from Texas to western Pennsylvania during the early morning hours of the April 2nd. Heavy wet snow fell across Northeast Ohio during the day on the 2nd, and strong winds of up to 50 mph were reported. The wet snow, in combination with strong winds, brought down many trees and power lines causing hundreds of thousands of homes to lose power. Blizzard like conditions were observed at times. The snow continued through the evening of the 2nd, and tapered off during the early morning hours of the 3rd. As the low pulled away, strong north to northwest winds developed behind the low center allowing lake effect snow to intensify around midday on the 3rd. Gusty winds to 30 mph were reported across northeast Ohio. Officially, 6.8 inches of snow fell at Cleveland Hopkins International Airport with 8.5 inches at Youngstown-Warren Regional Airport and 8.0 inches at Mansfield Lahm Airport. Some of the higher snowfall totals included; 24.1 inches at Thompson (Geauga County), 23 inches in Pierpont (Ashtabula County, and 20 inches at Dorset (Ashtabula County). During the event, hundreds of accidents were reported. Power was restored to all locations across northeast Ohio by late in the day on April 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 2, 2:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 200 AM EST SAT APR 2 2005 .SHORT TERM (TDA THRU SUN)... LO OVR WVA AND MVG SLOLY TO PA. TDA SHD BE MSTLY R WITH SNW MXG...SAME FOR TNGHT THEN CHGG TO SNW AND GRDLY TAPERING OFF IN THE W. SNW AMTS TDA < OR = AN IN. TNGHT 2-4 ERN OH/NW PA 1-3 REST XCPT < AN IN W. WND ADV RMNS IN EFFECT. && .LONG TERM (MON THRU FRI)... WARMER AIR STILL PROGGED TO COME NORTH TUESDAY AND WEDNESDAY. MODELS HINT THAT WEAK COLD FRONT FROM SUNDAY NIGHT MAY LAY ACROSS FCST AREA OR JUST TO THE SOUTH AS A WEAK BACK DOOR BOUNDARY FOR A WHILE. AT THIS POINT I WILL GUESS THAT THIS WOULD NOT MAKE MUCH OF A DIFFERENCE IN FCST EXCEPT TO SLOW DOWN THE WARM UP A BIT WITH PERHAPS A FEW CLOUDS AND A LAKE BREEZE MONDAY. DEEPENING TROUGH OVER NATIONS MIDSECTION ALMOST NEGATIVE ON NEW MODELS BY WEDNESDAY EVENING AND CDFNT SHOULD MOVE SLOWLY ACRS FCST AREA PRIMARILY WED NGT ALTHOUGH SHOWERS COULD SLIP INTO W HALF OF FCST AREA WEDNESDAY AFTRN. MODELS PLAYING DARTS WITH UPPER LOW THAT IS PROGGED LATER IN THE WEEK. NEW GFS DIGGING UPPER LOW AND CUTTING IT OFF OVER SOUTHERN STREAM...EVENTUALLY ENTIRELY SOUTH OF FCST AREA. OLD ECMWF AND CANADIAN STILL A BIT FARTHER NORTH. NCEP/HPC SEEMS TO FAVOR LOCATION A BIT FARTHER NORTH AND KEEPS CHC SHOWERS. CLIMATOLOGY FAVORS CUT OFF LOWS THIS TIME OF YEAR BUT WITH DRIER AIR AND HIGHER HEIGHTS THE INFLUENCE OF THESE SYSTEMS GETS MORE LIMITED ESPECIALLY WHEN CUT OFF FROM THE GULF SO POSTION OF LOW PRETTY IMPORTANT. WL KEEP FRI DRY FOR NOW. && .AVIATION (00Z-00Z)... LOW PRESSURE SYSTEM ERN TN FORECAST TO MOVE TO NEAR THE WEST VIRGINIA PANHANDLE BY 24 HOUR POINT. RAIN EXTENDS FROM CENTRAL OHIO SOUTH ACROSS THE OHIO AND TENNESSEE VALLEYS. ALL PRECIPITATION IS RAIN...WITH JUST SPRINKLES FROM DAYTON NORTH AT THIS TIME. OVERNIGHT THE RAIN WILL PUSH NORTH AND ENVELOP THE ENTIRE FORECAST AREA. COULD SEE A MIX OF RAIN/SNOW TOWARD DAYBREAK BUT EXPECT PRECIP TO REMAIN PREDONIMIATELY RAIN ACROSS FORECAST AREA TONIGHT AND SATURDAY MORNING. EXPECT A GRADUAL CHANGEOVER TO SNOW STARTING IN WESTERN OHIO SATURDAY AFTERNOON...CHANGING TO ALL SNOW ACROSS THE ENTIRE AREA BY THIS TIME SATURDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...WIND ADVISORY NW AND N CENTRAL OH WEST OF INTERSTATE 71 SAT AFTERNOON. .PA...NONE. && SHORT TERM...21 LONG TERM...KOSARIK AVIATION...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 545 AM EST FRI APR 1 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-021200- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 545 AM EST FRI APR 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... AS A STRONG LOW PRESSURE SYSTEM PASSES EAST OF THE AREA...ACCUMULATING SNOW IS POSSIBLE NEAR LAKE ERIE AND OVER NORTHWEST OHIO ON SATURDAY. ADDITIONAL ACCUMULATING SNOW IS POSSIBLE OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA SATURDAY NIGHT. IT WILL ALSO BE WINDY THIS WEEKEND...WITH NORTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. MRD
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448745, 5448746, 5448747, 5448748, 5448749, 5448750, 5448751, 5448752, 5448753.